My 65 year old patient on chronic warfarin happens to have diffuse tracheobronchial calcification on her chest X-ray. Could warfarin be the culprit?

Absolutely! Although tracheobronchial calcification (TBC) is often found as part of normal aging process in the elderly, especially women, long-term warfarin use has also been implicated as a cause of TBC, even among those with less advanced age (1-4).

In a cohort of patients 60 years of age or older, radiographic evidence of trachea and bronchi calcification was found in 47% of patients on warfarin (mean age 64 years, mean duration of treatment 6 years) compared to 19% of controls (1). A positive correlation between the duration of warfarin therapy and increased levels of calcification was also found.  Fortunately, TBC is a benign finding and has no health consequences.

As for the mechanism for this rather intriguing phenomenon, the inhibition of a vitamin K-dependent protein that prevents calcification of cartilaginous tissue seems to be the most plausible (1). Although we often think of vitamin-K dependent factors in relation to the coagulation cascade, several vitamin K-dependent proteins also play an important role in the inhibition of calcification in soft tissues and blood vessels (eg, matrix Gla protein-MGP) (5,6).

In fact, rats maintained on warfarin undergo calcification of cartilage and elastic connective tissue, while exposure of the fetus to warfarin during pregnancy is associated with calcifications in and around joints, airway and nasal cartilages (4,7). These observations further support a causative role of warfarin in inducing TBC.

 

Bonus Pearl: Did you know that MGP deficiency in humans is known as the Keutel syndrome, a rare autosomal recessive disease characterized by several characteristic physical features, including severe cartilage calcifications and depressed nasal bridge?

If you liked this post, sign up under MENU and get future pearls right into your mailbox!

References

  1. Moncada RM, Venta LA, Venta ER, et al. Tracheal and bronchial cartilaginous rings: warfarin sodium-induced calcification. Radiology 1992;184:437-39. https://pubs.rsna.org/doi/10.1148/radiology.184.2.1620843
  2. Thoongsuwan N, Stern EJ. Warfarin-induced tracheobronchial calcification. J thoracic Imaging 2003;18:110-12. https://journals.lww.com/thoracicimaging/Abstract/2003/04000/Warfarin_Induced_Tracheobronchial_Calcification.12.aspx
  3. Nour SA, Nour HA, Mehta J, et al. Tracheobronchial calcification due to warfarin therapy. Am J Respir Crit Care Med 2014;189:e73. https://www.atsjournals.org/doi/full/10.1164/rccm.201305-0975IM
  4. Joshi A, Berdon WE, Ruzal-Shapiro C, et al. CT detection of the tracheobronchial calcification in an 18 year-old on maintenance warfarin sodium therapy. AJR Am J Roentgenol 2000;175:921-22. https://www.ajronline.org/doi/full/10.2214/ajr.175.3.1750921
  5. Wen L, Chen J, Duan L, et al. Vitamin K-dependent proteins involved in bone and cardiovascular health (review). Molecular Medicine Reports 2018;18:3-15. https://www.spandidos-publications.com/mmr/18/1/3/abstract \
  6. Theuwissen E, Smit E, Vermeer C. The role of vitamin K in soft-tissue calcification. Adv Nutr 2012; 3:166-173. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3648717/pdf/166.pdf

7.      Price PA, Williamson MK, Haba T, et al. Excessive mineralization with growth plate closure in rats on chronic warfarin treatment. Proc Natl Acad Sci  U.S.A 1982;79:7734-8. https://www.ncbi.nlm.nih.gov/pubmed/6984192

My 65 year old patient on chronic warfarin happens to have diffuse tracheobronchial calcification on her chest X-ray. Could warfarin be the culprit?

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.